Serotonin syndrome is the medical term for a damaging, potentially fatal condition that occurs when…
What Causes Serotonin Syndrome and How Can It Be Treated?
Serotonin syndrome is a complex disorder with many potential causes and treatments. Serotonin syndrome can be life-threatening, so if you or someone you care about is suffering from any symptoms of serotonin syndrome, talk to your doctor right away.
What Is Serotonin Syndrome?
Serotonin syndrome occurs when the serotonin levels in the brain reach dangerously high levels. Serotonin is an important neurotransmitter that works in the brain to control sleep, appetite, digestion and mood. When serotonin accumulates in the brain, it can lead to serotonin syndrome.
Symptoms of serotonin syndrome include:
- Dilated pupils
- Excessive sweating
- High blood pressure
- Loss of coordination
- Mood changes
- Muscle rigidity
- Muscle twitching
- Rapid or irregular heart rate
What Causes Serotonin Syndrome?
Serotonin syndrome is caused by an unhealthy accumulation of serotonin in the brain. The brain produces serotonin naturally. However, some people experience low serotonin levels, which can lead to depression, sleep problems and other conditions. In such cases, a doctor may prescribe medications that are designed to increase serotonin production.
For many people, these medications are successful and return serotonin levels to a healthy range. For some, though, these medications cause the brain to produce too much serotonin, which builds up in the brain and causes serotonin syndrome. People who are taking serotonin-producing medications without the supervision of a physician, are taking multiple serotonin-producing drugs at the same time, or are using illicit drugs are at greater risk of developing serotonin syndrome.
Drugs that can cause serotonin syndrome include:
- Anti-nausea medications such as Inapsine, Reglan or Zofran
- Bupropion, also known as Wellbutrin or Zyban
- Dextromethorphan, such as that found in over-the-counter drugs like Mucinex DM and Delsym
- Herbal treatments such as ginseng and St. John’s wort
- Illicit drugs such as amphetamines, cocaine, LSD and ecstasy
- Linezolid, an antibiotic
- Migraine medications such as Depakene, Axert, Imitrex or Tegretol
- Monoamine oxidase inhibitors (MAOIs) such as Nardil and Marplan
- Opioid pain medications that include codeine such as oxycodone, fentanyl, tramadol or Tylenol with codeine
- Ritonavir, an anti-retroviral often prescribed to patients with HIV or AIDS
- Selective serotonin reuptake inhibitors (SSRIs) such as Prozac, Paxil, Celexa and Zoloft
- Serotonin and norepinephrine reuptake inhibitors (SNRIs) such as Cymbalta and Effexor
- Tricyclic antidepressants such as Pamelor
How Can Serotonin Syndrome Be Treated?
Luckily there are numerous treatments for serotonin syndrome. Although no one treatment works for every patient, you and your doctor can work together to find the best treatment option for you. The first step will be to determine the specific medication that is causing serotonin syndrome. Your doctor will determine if you can be taken off of that medication or if a different dosage of that medication would be better for you.
Your doctor may decide to treat serotonin syndrome with other drugs such as benzodiazepines or serotonin-production blocking medications. You may also require treatments for various symptoms of serotonin syndrome. Some patients require supplemental oxygen, intravenous fluids, a breathing tube and machine, medication to paralyze muscles or medications to control high blood pressure or rapid heart rate.
Severe cases of serotonin syndrome may require hospitalization. If you or someone you care about may be suffering from serotonin syndrome, contact your doctor or emergency medical personnel right away.
Frank, C. (2008). Recognition and treatment of serotonin syndrome. Canadian Family Physician, 54(7), 988-992. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2464814/
Mayo Clinic. (2017). Serotonin syndrome. http://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/home/ovc-20305669
Volpi-Abadie, J., Kaye, A. M. & Kaye, A. D. (2013). Serotonin Syndrome. The Ochsner Journal Online, 13(4), 533-540. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832/